A stimulant drug is so-called because it “stimulates” the central nervous system, causing body functions to speed up and energy levels to rise. Medically, stimulants are most commonly used in ADHD treatment because, in carefully measured doses, they improve concentration and reduce restlessness. They also reduce appetite, which can be of additional help in limiting distractions. However, stimulants can have less pleasant side effects, including headache, nausea, and nervous tics.
Larger stimulant doses generate euphoria and excessive self-confidence: hence, stimulants are often used without prescription, to get a recreational “high.” Other unauthorized uses include “self-medicating” to stave off fatigue (as when trying to stretch out a late-night study session), or to decrease appetite and make weight loss easier. While some misuse involves only prescription stimulants, other drugs in the family, especially cocaine and methamphetamine, are routinely used illegally.
Effects of Stimulant Addiction
If a stimulant is misused regularly for too long, the result may be stimulant use disorder, or addiction to the drug. Physical tolerance increases, requiring ever-larger doses to get the expected effect. A person with stimulant addiction is likely to have faster-than-average heart and breathing rates as well as high blood pressure. If addiction continues to worsen, the person may develop hallucinations or other symptoms of paranoia and anxiety.
In the worst-case scenario, a person’s entire life comes to center around the drug and the next dose. Performance suffers in every aspect of life. Relationships, work, and favorite activities lose their appeal. That something is seriously wrong often becomes obvious in the person’s physical appearance: premature wrinkles, extreme weight loss, open sores, decaying teeth. Over the long term, stimulant addiction (or even just ongoing misuse) may do permanent damage to the heart or nervous system.
Can You Overdose on Stimulants?
With or without addiction, stimulant misuse can kill indirectly by triggering reckless behavior. Or it can kill directly through overdose (“overamping”), which often leads to seizure or heart failure.
The basic symptom of stimulant overdose is that normal body functions shift into super-high gear. Heart rate and body temperature soar. Arms and legs jerk with violent spasms. The person sweats heavily and may complain of pain in the chest or head. Or they may become panicked and paranoid, or suffer hallucinations.
If you suspect someone is overdosing on stimulants, call for emergency help immediately. Stay at a safe distance if the person is behaving erratically. If they collapse, roll them into a recovery position and keep an eye on them: they may drift in and out of consciousness.
If the patient is conscious and rational, help them sit down, keep still, and sip (not gulp) water. Apply damp cloths to the forehead and neck to help lower body temperature.
Withdrawing from Stimulants
A person who is truly addicted to stimulants will suffer withdrawal symptoms when regular doses of the drug are stopped. Stimulant withdrawal is somewhat different from the better-known opiate withdrawal: for one thing, physical symptoms are less serious, although a person may become nauseated, vomit, or suffer from sleep difficulties. However, the emotional symptoms of stimulant withdrawal can feel unbearable: violent mood swings, intense “I’ve got to have another dose” cravings. In the worst cases, desperation can become so intense that the patient feels he or she is going permanently insane.
Many people sink into deep depression while withdrawing from stimulants; some even attempt suicide. Therefore, withdrawal should never be undertaken without medical supervision. Reassurance during the worst of withdrawal, and counseling afterward, is the best “medicine” in stimulant addiction recovery.
Preventing Undesirable Effects
Obviously, the best way to avoid stimulant addiction, overdose, and other dangerous effects is to avoid taking stimulants at all (advisable for people with anxiety disorders, medical depression, or cardiovascular problems), or else to stick strictly to prescription instructions. If you’re already taking a stimulant prescription and want to stop, don’t just quit cold, even if you’ve noticed no symptoms of addiction. Ask your doctor for advice on tapering off.
Finally, remember that even at their best, stimulants are never intended as the sole solution to larger problems. Ask your doctor or a therapist about non-drug ways to manage ADHD or lose weight. And take our word for it that, even before the most important final exams, you should always make a point of getting a full night’s sleep!
Effective Addiction Treatment in Hemet, California
If you suspect stimulant or other drug addiction is a problem for you, the best time to get help is as soon as possible. Hemet Valley Recovery Center offers hospital-based detoxification and individualized rehab to prepare for long-term sobriety. You don’t have to suffer alone. Contact us today to ask questions or learn more about our services.